Is it okay to combine h2 blockers like Zantac (ranitidine) with proton pump inhibitors (ppi)?

Sure, best at night. Some ppi's don't last all day, so acid production rises by evening. Such patients may benefit from either a second dose of ppi medication before dinner, a switch to a longer acting ppi, or the addition of h2 blocker medication at bedtime.

Related Questions

All things being equal, which is less harmful long term: proton pump inhibitors or h2 blockers?

FInding the cause. Is the best....All meds have some long term affects, so correcting the problem at its root is best. A chinese medicine practitioner can help the most. Diet changes can also help- like eliminating dairy, gluten, and spicy foods. Decrease alcohol consumption. Increase fresh foods and decrease processed foods. I do not think there is a god answer to your question from my perspective-so I went further.

Dear doc, is cod liver oil safe to take with: 1. bp meds (beta blockers, calcium channel blockers) 2. proton pump inhibitors & 3. VitD3 supplements?

Yes. It's fine to take with the blood pressure medications and the proton pump inhibitor. I would probably stop the vitamin D supplement as cod liver oil has vitamin A and D as the main vitamin sources. Vitamin D is one you can get in trouble with because it is fat soluble and can accumulate in your organs if you take too much.

Are there any safer alternatives to proton pump inhibitors (PPI) for treating GERD / Acid reflux? I'm concerned about the long term side effects

PPIs.. All medications have the potential to cause side effects, which I understand is disconcerting. However, the PPIs are a very effective class of medication for GERD, so the benefit should be considered with respect to the potential for risk.

Hello doctors. Can GERD eventually stop responding to proton pump inhibitors like omeprazole?

Yes and No. Remember the goal in medicine and in health is to not just 'treat' GERD forever, but to find the cause of it and to eliminate the cause so that treatment for the long term is unnecessary. Many in the U.S. fail to do this and continue their very dangerous habits causing GERD and think it safe to take PPI's for the long term. This is erroneous thinking and dangerous for health.

Is it okay to take proton pump inhibitors long-term?

Yes. Need to asses to need for long term therapy and no long term therapy should be left without an endoscopy at some point to dertemine the etiology of the disease causing long term use. Gerd with barretts or chronic dyspepsia all can be a cuse for long term ppi. Downgrading to an antihistamine suce as Zantac (ranitidine) is appropriate as well you should always consult you doctor whenever you use long term meds.
PPI. Some studies have shown the increase of stomach polyps (so far benign) and also increase risk of Clostridium difficile infection.
No! The side effects are staggering over the long term. Vitamin and mineral deficiencies; osteoporosis; kiodney disease; heart disease. They should be used only short term!

Is it possible to become dependent on proton pump inhibitors after regular use?

Probably not. If symptoms continually recur, see your doctor and have him/her refer you to a GI specialist to evaluate you for underlying causes.

New study links proton pump inhibitors with dementia. But this is just one study. How much validity is there to this conclusion?

Enough to be alert. Excellent question for new findings on a commonly used medical class. Were you aware that men show increase in hip fractures as well? Sometimes it is only after a new drug has been used on many many people over time that we find new problems that did not show up in original tastings. The real question is why you are using it, and is there a safer alternative? Then you can determine relative risk.

What are the effects of proton pump inhibitors used long term? Prescription omeprazole, 40mgm sig 1 cap daily

Malabsorption. The major concern with long-term use is poor absorption of nutrients such as magnesium and many vitamins. Stomach is there for a purpose - it helps in the digestive process. I'd suggest at least annual monitoring by your doctor with blood tests.